A 65-year-old man developed sudden dyspnea and chest pain two days after an operation to remove a gastric carcinoma. Physical examination revealed an anxious man in severe respiratory distress with the following vital signs: temperature 99.5° F, pulse 120 BPM, blood pressure 90/50 mm Hg, respiration 28 breaths/min.A CT scan showed a complete obstruction of a branch of left pulmonary artery.Which of the following drugs should be included in the acute parenteral treatment of this patient?
Learning objective: describe the therapeutic uses of heparin. Answer: E
The sudden dyspnea, hypotension and pleuritic chest pain, particularly in a high risk setting (the
gastric cancer) would suggest the diagnosis of massive pulmonary embolism, which is
confirmed by the TC scan. Heparin is a drug of choice to prevent further thrombus formation and
C) The systemic hypotension and extreme hypoxemia warrant consideration of thrombolytic
therapy. However recent surgery (as in this case) is a major contraindication to thrombolytic
A) Nitroglycerin is only used if chest pain is due to coronary disease and moreover is
contraindicated in this case because of hypotension.
B, F) Aspirin and clopidogrel have been tried to prevent (not to treat) thromboembolism but
results are inconclusive or frankly negative. Moreover they are not given parenterally.
D) Warfarin is not used for the acute treatment of pulmonary embolism because of its too slow
onset of action.